Alabama, 2016Damaging Winds in Alabama, May 4, 2016
May 4, 2016 · NWS HUN · 6 events in 3 counties and zones
A line of low-topped showers and thunderstorms produced scattered wind damage in Limestone and Madison Counties, including a tree and large tree limbs. In at least one location, power lines were knocked down as a result closing a road intersection.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of low-topped showers and thunderstorms produced scattered wind damage in Limestone and Madison Counties, including a tree and large tree limbs. In at least one location, power lines were knocked down as a result closing a road intersection.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 4, 11:43 AM CST, 3 hours 47 minutes earlier.
Area forecast discussion, May 4, 11:43 AM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1243 PM CDT WED MAY 4 2016
.UPDATE...
FOR 18Z TAFS
&&
.DISCUSSION...
/ISSUED 1052 AM CDT WED MAY 4 2016/
THIS MORNING STARTED OFF A BIT COOLER WITH OVERNIGHT LOWS IN THE 40S
AND MOSTLY CLEAR SKIES. CLOUD COVER HOWEVER WILL INCREASE THROUGHOUT
THE DAY DUE TO AN INVERTED TROUGH ACROSS THE REGION AND AN COLD FRONT
APPROACHING FROM THE NORTHWEST. TODAYS HIGH TEMPS WILL STRIVE TO
REACH BELOW NORMAL VALUES IN THE LOWER 70S.
AS THE COLD FRONT MOVES THROUGH THIS AFTERNOON...EXPECT A LINE OF
SHOWERS AND A FEW THUNDERSTORMS TO MOVE ACROSS THE TN VALLEY.
ADJUSTED THE POP/WX TREND HEADING INTO THIS AFTERNOON TO ACCOUNT FOR
CURRENT RADAR/SATELLITE AND HIRES MODEL DATA TRENDS. WESTERLY SFC
WINDS WILL BE BREEZY WITH GUSTS UP TO 20 MPH THIS AFTERNOON.
PROVIDED THE LAPSE RATES FROM SFC-850MB...CANNOT RULE OUT STRONGER
WIND GUSTS OR SMALL HAIL IN ANY STRONGER STORMS LATER TODAY.
JMS
&&
.AVIATION...
FOR 18Z TAFS...
AN APPROACHING COLD FRONT WILL BRING SHRA ACTIVITY AND ISOLATED
-TSRA BTWN 04/21Z-05/02Z. THE OTHER IMPACT WILL BE STRONG NW WINDS
(10-15 KTS GUSTING TO 25 KTS) AHEAD OF AND BEHIND THE FRONT BEFORE
SFC WINDS DIMINISH AFTER 05/07Z. FRONTAL PASSAGE IS EXPECTED BTWN
04/20Z-04/23Z. LLWS IS THEN LIKELY BTWN 05/07Z-05/14Z AND HAVE ADDED
WS020/35035KT INTO BOTH TAF SITES DURING THAT TIME FRAME. THEN AFTER
05/14Z ANTICIPATING NW WINDS OF 15 KTS GUSTING TO 25 KTS.
SL.77
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, May 4, 12:36 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
136 PM CDT WED MAY 4 2016
ALZ001>010-016-TNZ076-096-097-051000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
136 PM CDT WED MAY 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AS A COLD FRONT MOVES
OVER THE REGION. AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE MAINLY
NORTH OF THE TENNESSEE RIVER. GUSTY WINDS AND SMALL HAIL ARE MAIN
IMPACTS WITH STORMS TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
WINDY CONDITIONS ARE EXPECTED ON THURSDAY AS A STRONG LOW PRESSURE
SYSTEM MOVES JUST EAST OF THE REGION...ESPECIALLY OVER THE HIGHER
ELEVATIONS OF THE CUMBERLAND PLATEAU. PLEASE CONSULT THE WIND
ADVISORY THAT HAS BEEN ISSUED FOR NORTHEAST ALABAMA AND SOUTHERN
MIDDLE TENNESSEE FOR MORE INFORMATION.
THUNDERSTORM CHANCES THEN RETURN EARLY NEXT WEEK.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 4, 2:37 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
337 PM CDT WED MAY 4 2016
ALZ001-042115-
LAUDERDALE AL-
337 PM CDT WED MAY 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE COUNTY
UNTIL 415 PM CDT...
AT 337 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
PICKWICK LANDING STATE PARK...MOVING SOUTHEAST AT 40 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...J P COLEMAN STATE PARK...ST. FLORIAN...UNDERWOOD-PETERSVILLE...
WATERLOO...WRIGHT...ZIP CITY...THREET AND CLOVERDALE.
LAT...LON 3500 8762 3487 8743 3488 8797 3491 8804
3489 8810 3492 8816 3501 8820
TIME...MOT...LOC 2037Z 307DEG 35KT 3512 8815Special weather statement, May 4, 2:41 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
341 PM CDT WED MAY 4 2016
TNZ076-096-097-042115-
MOORE TN-FRANKLIN TN-LINCOLN TN-
341 PM CDT WED MAY 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR MOORE...FRANKLIN AND LINCOLN
COUNTIES UNTIL 415 PM CDT...
AT 341 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF MANCHESTER
TO NEAR TULLAHOMA TO 6 MILES WEST OF PETERSBURG TO 7 MILES EAST OF
PULASKI...AND MOVING SOUTHEAST AT 40 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
WINCHESTER...FAYETTEVILLE...LYNCHBURG...DECHERD...ESTILL SPRINGS...COWAN...
ARDMORE...MONTEAGLE...HUNTLAND AND PETERSBURG.
LAT...LON 3537 8628 3533 8620 3536 8616 3534 8603
3531 8600 3529 8592 3522 8586 3499 8587
3499 8684 3526 8683 3525 8675 3531 8668
3534 8660 3535 8648 3533 8646 3532 8642
3535 8641 3539 8625
TIME...MOT...LOC 2041Z 309DEG 35KT 3549 8590 3536 8628 3530 8674 3523
8691Special weather statement, May 4, 3:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
418 PM CDT WED MAY 4 2016
ALZ005>010-TNZ096-097-042215-
MARSHALL AL-MORGAN AL-MADISON AL-DE KALB AL-JACKSON AL-LIMESTONE AL-
FRANKLIN TN-LINCOLN TN-
418 PM CDT WED MAY 4 2016
...SIGNIFICANT WEATHER ADVISORY UNTIL 515 PM CDT...
AT 417 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR DUNLAP TO COWAN TO
NEAR ATHENS...AND MOVING SOUTHEAST AT 40 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...DECATUR...MADISON...ATHENS...SCOTTSBORO...HARTSELLE...
WINCHESTER...BRIDGEPORT...MOORES MILL AND MERIDIANVILLE.
LAT...LON 3431 8694 3431 8697 3488 8717 3513 8634
3512 8632 3514 8631 3520 8609 3527 8590
3522 8586 3499 8586 3498 8561 3462 8554
TIME...MOT...LOC 2117Z 308DEG 32KT 3540 8537 3516 8603 3487 8703Thunderstorm Wind, Limestone
- When
- May 4, 3:30 PM CST to 3:33 PM CST
- Where
- Limestone County, 2.16 mi NW of Athens
- Measured
- 46 kt (53 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 34.823, -87.005
A tree was down by thunderstorm winds in the Lake Town area, just northwest of Athens.
Thunderstorm Wind, Madison
- When
- May 4, 3:34 PM CST to 3:37 PM CST
- Where
- Madison County, 1.14 mi W of Monrovia
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 34.770, -86.740
A large tree branch was knocked down by thunderstorm winds on Capshaw Road between Nance and Wall Triana Highway. The time was estimated by radar.
Thunderstorm Wind, Madison
- When
- May 4, 3:36 PM CST to 3:39 PM CST
- Where
- Madison County, 2.15 mi SSE of Nebo
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $100
- Reported by
- NWS Employee
- Coordinates
- 34.740, -86.760
Large tree limbs were downed by thunderstorm winds.
Thunderstorm Wind, Madison
- When
- May 4, 3:38 PM CST
- Where
- Madison County, 1.14 mi E of Madison
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- NWS Employee
- Coordinates
- 34.700, -86.750
An eight inch diameter and ten foot long tree limb was downed by thunderstorm winds near the intersection of Mill Road and Wall Triana Highway. The time was estimated by radar.
Thunderstorm Wind, Madison
- When
- May 4, 3:45 PM CST to 3:48 PM CST
- Where
- Madison County, 1.33 mi ESE of Huntsville Park
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 34.690, -86.600
Power lines were downed by thunderstorm winds at Knight and Johnson Roads. The road intersection was closed.
Thunderstorm Wind, Dekalb
- When
- May 4, 4:40 PM CST to 4:43 PM CST
- Where
- Dekalb County, 1.28 mi NNW of Geraldine
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.367, -86.009
A large tree was downed by thunderstorm winds on Highway 227 near Pine Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, May 4, 20161 death · $19,000 · 1 in hail · 11 events
- Damaging Winds in Washington, May 4 to 5, 2016$4.8 million · 52 kt wind · 2 events
- Damaging Winds and Lightning Strikes in Florida, May 4, 2016$113,000 · 50 kt wind · 8 events
- Hail and Lightning Strike in Florida, May 4, 2016$80,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in Florida, May 4, 2016$8,000 · 2 in hail · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 4, 201610 events
- Heat in Nevada, May 4, 20161 injured · 1 event
- Damaging Winds in Kentucky, May 4, 2016$5,000 · 52 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 4 to 5, 20163 events
- Damaging Winds in Oregon, May 4, 201651 kt wind · 3 events
- Hail in North Carolina, May 4, 20161.5 in hail · 2 events
- Hail in Florida, May 4, 20160.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624118, 624119, 624120, 624121, 624123, 624122.